I know that everyone has diffrent side effects, I am just wondering if weight gain is a common one. I am hoping that it is not. I need treatment for my deppression but am affraid of gaining alot of weight on SSRI's because that in itself will make me deppressed. Thank you for any and all comments and info :)
17 Dec 2011
Unfortunately weight gain is a possible side effect of Sertraline Hydrochloride, although it is not very common. Based on clinical studies, weight gain occurs in around 1% of people who take Sertraline (although the exact percentage was not reported in these studies). Given this small percentage, for individual situations it is difficult to say whether weight gain is actually caused by the medicine itself, another medical condition, a change in eating habits and/or physical activity, a combination of these factors, or something else.
Take care, best wishes!
17 Dec 2011
Hello alisha29! Sertraline can cause weight gain as well as other SSDRI"S. I did gain weight during the first year, which was around 1990. I have not met anyone who has not gained weight on Zoloft. There has been data stating that you should not gain over 20 lbs. I gained over 40 lbs. but there were other circumstances involved. I had decided that I would rather be alittle heavier than experience symptoms of anxiety and depression again. I do need to get back to swimming 3 times a week so that I could lose some of this weight. Please talk to your doctor about your concerns. He may be able to find a medication regime that does not cause weight gain. If he does, let everyone know! You take care! Sweetie
3 Jan 2012
I was on Paxil and experienced significant weight gain... about 23lbs from 170 to 193. I was so bummed that the scale was going up despite diet and exercise, so I weened off Paxil. My doc just prescribed me Zoloft. I hope it works and the panic attacks go away. I also hope there is less weight gain. I will check back in about a week or so. thanks.
7 Apr 2012
I am on 200 mg sertraline since 2 months ago and I did gain weight about 5 Kg but I am not sure sertraline caused weight gain because I use 20 mg Inderal per day to prevent migraine attack, 1 mg lorazepam to sleep enough as well. I feel much better because anxiety and depression are almost gone but my appetite has increased and I have not had any exercise during said period. I told this to my doctor he said "sertraline may cause weight gain and you should have enough physical activity" I hate overweight but I prefer not to experience anxiety and depression again so I have to exercise to lose weight.
13 Apr 2013
I take 200 mg Sertraline and may have gained a couple of pounds when I first started taking it five years ago. My doctor explained to me that Sertraline has the least amount of side affects and that was why he chose it for me. He also told me that if I gained weight I could lose it (nice guy) but I really needed to take this! I watch what I eat, I walk a lot and as long as I don't GAIN I am happy. I do lose weight if I diet and exercise so yes it can be done...
- Sertraline Information for Consumers
- Sertraline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Sertraline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I’m 30 years old and have been dealing with social anxiety, worry, and fear and being so timid all my life. It’s gotten worse lately ...
5 answers • 26 Sep 2011
I am starting on propranolol for anxiety. wondering if anyone is taking this and if they have had a side effect of weight gain
5 answers • 7 Jun 2013
I am taking Zoloft (Sertraline) for depression. Will it automatically help with other disorders too?
I have a problem with depression. I am taking Zoloft for this. I have a problem with social anxiety disorder as well. (I hate being among large ...
3 answers • 7 Dec 2013
It seems to me that the risks/side effects (such as weight gain and "brain fogs") far outweigh any benefit that I could get from this ...
4 answers • 27 Jan 2014
I was wondering if Zoloft caused bad sexual side effects or weight gain?
4 answers • 4 Feb 2014